Illinois, 2004

Hail and Damaging Winds in Illinois, August 9, 2004

August 9, 2004 · NWS ILX · 8 events in 6 counties and zones

7 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 9, 1:15 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 9, 1:15 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
215 PM CDT MON AUG 9 2004

.DISCUSSION...FORECAST CHALLENGES AHEAD INCLUDE COVERAGE OF ANY
CONVECTION THAT WILL DEVELOP ALONG THE COLD FRONT LATE THIS AFTN
AND EVENING...AND THEN PRECIP CHANCES ACRS THE FCST AREA LATE TUE
NIGHT INTO WEDNESDAY AS NRN STREAM SHORTWAVE INTERACTS WITH BNDRY
ACRS THE SRN PLAINS. NO MAJOR MODEL DIFFERENCES WITH THE 12Z RUN
SO WL GO WITH THE ETA SOLUTION FOR THE SHORT TERM...WHILE SIDING
WITH THE GFS WITH THE OVERALL EVOLVING COOL PATTERN ACRS THE
MIDWEST LATER THIS WEEK.

SHORT TERM...TONIGHT THROUGH THURSDAY...
18Z SFC MAP INDICATING PRE-FRONTAL TROF LOCATED FROM JUST EAST OF
RFD TO PIA AND UIN WITH SOME ENHANCED CU DVLPG ALONG BNDRY. TEMPS
HAVE PUSHED INTO THE LOW TO MID 80S WITH DEW POINTS IN THE 65 TO 70
DEGREE RANGE...YIELDING CAPES IN THE 1500-2000 J/KG RANGE. LOW LVL
CONVERGENCE ALONG BNDRY WEAK AND IS EXPECTED TO REMAIN THAT WAY WHICH
SHOULD LIMIT AREA COVERAGE OF ANY STORMS THAT DEVELOP. WILL CARRY LOW
POPS MAINLY EAST OF THE ILLINOIS RIVER FOR THIS EVENING...WITH A
MENTION OF PRECIP INTO THE EARLY MORNING HOURS ACRS THE SOUTHEAST.
QUIET WX EXPECTED ON TUESDAY IN BETWEEN WEATHER SYSTEMS AS MAIN SFC
LOW PULLS NORTH OF THE GREAT LAKES WITH BROAD CYCLONIC FLOW ACRS THE
REGION. NOT THAT MUCH COOLER BEHIND FRONTAL SYSTEM TOMORROW...ALTHOUGH
DEW POINTS WILL BE LOWER. GUID NUMBERS TONIGHT AND TUE SEEM IN LINE
SO WL TEND TO SIDE WITH THEM OVER THE NEXT 24 TO 36 HOURS.

NEXT WEATHER SYSTEM HANDLED A BIT DIFFERENTLY BY MODELS WITH THE GFS
HOLDING ON TO BRINGING PRECIP BACK INTO AT LEAST THE SRN AREAS...SOUTH
OF INTERSTATE 72 LATE TUESDAY NIGHT AND WEDNESDAY...WITH LOWER POPS
AS YOU HEAD NORTH. ETA MODEL CONTINUES TO KEEP THE LOW LVLS DRY OVER
MOST OF OUR AREA DURING THIS TIME FRAME...AS A RESULT...ONLY OUR SRN
COUNTIES SATURATE ENOUGH TO PRODUCE SOME QPF IN THE 06Z-20Z TIME FRAME
WEDNESDAY. MODELS QUICK TO PUSH IN DRIER AIR AT MID LEVELS WED AFTN
AND EVENING SO WHAT PRECIP LINGERS AROUND IN THE MORNING SHOULD PUSH
TO OUR EAST DURING THE AFTERNOON. COOLER AIR TO FOLLOW IN THE WAKE OF
THE SYSTEM FOR THE REST OF THE WEEK WITH TEMPS APPROACHING SOME
RECORD LOWS...DEPENDING ON CLOUD COVER.

LONG TERM...FRIDAY THROUGH MONDAY...
UPPER TROF FCST TO DEEPEN ACRS ERN CANADA/GREAT LAKES REGION LATER
THIS WEEK KEEPING ALL OF THE AREA UNSEASONABLY COOL INTO THE START
OF THE WEEKEND. TIMING OF INDIVIDUAL SHORTWAVES ROTATING AROUND COLD
TROF TOUGH TO TIME AND BASE PRECIP CHANCES ON LATER THIS WEEK. APPEARS
NEXT SIGNFICANT SHORTWAVE TO PUSH INTO THE MIDWEST LATE THU NIGHT AND
FRIDAY. WILL CARRY CHANCE POPS MAINLY ACRS THE NORTH...WITH SLIGHT CHANCE
MENTIONED OVER THE SOUTH. WITH DAYTIME HEATING AND SOME FAIRLY COLD TEMPS
ALOFT...COULD BE SOME ISOLD THUNDER DURING THE AFTN WITH SUCH A
SETUP. FOR NOW...WL CARRY CHANCE OR SLIGHT CHANCE IN THE GRIDS FOR
THAT FAR OUT. AIR MASS SHOULD SLOWLY MODERATE AS WE HEAD INTO THE WEEKEND
AS ERN U.S. TROF GRADUALLY WEAKENS AND MOVES EAST...WITH MORE OF A ZONAL
FLOW PATTERN DEVELOPING FOR NEXT WEEK...TRANSLATING TO MORE SEASONAL
TEMPERATURES BY THAT TIME.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
&&

SMITH
Hazardous weather outlook, Aug 9, 10:27 AM CST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1127 AM CDT MON AUG 9 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-101100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1127 AM CDT MON AUG 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT...

THERE WILL BE SCATTERED THUNDERSTORMS THIS AFTERNOON AND EARLY THIS
EVENING OVER CENTRAL ILLINOIS AS A COLD FRONT MOVES THROUGH THE
REGION. A FEW OF THE STORMS MAY PRODUCE LARGE HAIL THIS
AFTERNOON...MAINLY NORTH OF INTERSTATE 74...BUT MOST OF THE ACTIVITY
WILL BE BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER CENTRAL ILLINOIS TUESDAY
NIGHT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

GOETSCH

The radar

The Lincoln radar (KILX), 105 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Schuyler

When
August 9, 4:25 PM CST
Where
Schuyler County, 5 mi S of Rushville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.050, -90.567

Two large trees were blown down onto IL Route 67 five miles south of Rushville.

Thunderstorm Wind, De Witt

When
August 9, 5:14 PM CST to 5:20 PM CST
Where
De Witt County, Waynesville
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.233, -89.117

Thunderstorm winds blew down numerous trees and power lines.

Thunderstorm Wind, Menard

When
August 9, 5:15 PM CST
Where
Menard County, Oakford
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.100, -89.967

Two large trees were blown down.

Hail, Logan

When
August 9, 5:49 PM CST to 6:15 PM CST
Where
Logan County, Lincoln
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.150, -89.367

Thunderstorm Wind, Logan

When
August 9, 5:49 PM CST
Where
Logan County, 1 mi S of Lincoln
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.133, -89.367

Thunderstorm Wind, Piatt

When
August 9, 6:26 PM CST
Where
Piatt County, Cisco
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.017, -88.733

A tree was blown down onto a house causing minor damage.

Thunderstorm Wind, De Witt

When
August 9, 6:40 PM CST
Where
De Witt County, Clinton
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.150, -88.950

Several trees and power lines were blown down. One tree fell onto an unoccupied car damaging it.

Thunderstorm Wind, Macon

When
August 9, 8:49 PM CST
Where
Macon County, Decatur Arpt
Measured
60 kt (69 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.833, -88.867

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419180, 5419181, 5419186, 5419182, 5419183, 5419185, 5419184, 5419187.